Hail, Barber
- When
- June 26, 2:46 PM CST
- Where
- Barber County, 5.53 mi W of Elm Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.440, -98.780
Winds also gusted to 60 MPH.
A couple of thunderstorms produced marginally severe wind during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms produced marginally severe wind during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 26, 1:32 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 232 PM CDT SUN JUN 26 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 1242 PM CDT Sun Jun 26 2016 Thunderstorms will be possible across central and eastern portions of southwest Kansas tonight even as the flow aloft remains fairly weak across the Western High Plains. Short range models indicate a frontal boundary just to our south remaining stalled out across the northern Texas Panhandle eastward into extreme northern Oklahoma this evening before generally washing out overnight while a subsequent southeasterly upslope flow returns to western Kansas. Considering an already weak cap present, ample moisture/instability will be sufficient enough to support thunderstorm development early this evening in the vicinity of the frontal boundary, particularly across south central Kansas. The weak flow aloft and less than favorable 0-6km shear will limit severe potential to marginal levels at best with gusty winds the primary concern. Additionally, PW values in excess of 1.5 inches will continue to support the potential for periods of heavy rainfall causing localized flooding. Low temperatures tonight will drop back down into the 60s(F) tonight with little change to the air mass across the high plains. Highs Monday will once again push near 90F. .LONG TERM...(Monday night through Sunday) Issued at 223 PM CDT Sun Jun 26 2016 Thunderstorm chances will exist nearly each day through the latter part of the week as upper level ridging builds across the Intermountain West, setting up a northwesterly flow aloft across the Western High Plains. As a prevailing southeasterly upslope flow continues to draw low level moisture into Kansas, a series of H5 vort maxima will cycle off the ridge axis into the high plains during the period setting the stage for diurnally driven thunderstorm development lee of the front range late each day. The focus for thunderstorms Monday will be in an area of increased lift in the vicinity of a developing frontal boundary expected to extend northeast off a surface low in the Colorado Rockies into western Nebraska. Storms are likely to drift off the higher terrain into western Kansas Monday evening. Although typcial damaging wind gusts and some damaging hail may play a role, the potential for locally heavy rainfall will also exist considering the amount of available moisture present. This could lead to localized flooding issues, especially for areas already receiving rainfall the past few days. This pattern is forecast to persist through the rest of the week setting up portions of western and central Kansas for additional periods of appreciable rainfall. Temperatures are expected to remain fairly seasonal across the Western High Plains through mid week as southeast upslope flow persists across western Kansas through much of the time frame with periods of rainfall and increased cloud cover also contributing factors. Highs generally in the 80s(F) to near 90F can be expected through at least Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1202 PM CDT Sun Jun 26 2016 VFR conditions will prevail at all TAF sites through late tonight. However, a developing east to southeasterly upslope flow, high relative humidity, and residual moisture from recent rainfall may lead to areas of ground fog development toward daybreak Monday morning. MVFR vsbys will be possible in the vicinity of all TAF sites generally after 08Z. Light easterly winds early this afternoon will become more southeasterly 5 to 15kt this evening as surface high pressure moves from eastern Nebraska southeast across the Central Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 66 87 / 30 30 40 20 GCK 65 89 66 88 / 20 30 40 10 EHA 65 89 65 88 / 20 30 40 10 LBL 67 90 66 88 / 30 30 40 10 HYS 67 90 66 87 / 20 40 50 20 P28 70 92 69 89 / 40 40 40 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 438 AM CDT SUN JUN 26 2016 KSZ030-031-043>046-061>066-074>081-084>090-270945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 438 AM CDT SUN JUN 26 2016 /338 AM MDT SUN JUN 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP DURING THE MID AFTERNOON HOURS, MAINLY ALONG AND SOUTH OF HIGHWAY 54. THE SEVERE WEATHER RISK IS VERY LOW, WITH MAINLY A DAMAGING WIND THREAT FROM LATE AFTERNOON THROUGH THE MID EVENING HOURS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...THERE WILL BE A CHANCE FOR THUNDERSTORM ACTIVITY EACH DAY AND NIGHT DURING THIS PERIOD. THE BEST CHANCE FOR SEVERE WEATHER WILL BE WEDNESDAY AS THIS APPEARS TO BE THE BEST OPPORTUNITY FOR COMBINED INSTABILITY AND DEEP LAYER WIND SHEAR TO SUPPORT ORGANIZED SEVERE THUNDERSTORMS. THERE COULD BE SOME EXCESSIVE RAINFALL POTENTIAL AS WELL WITH ANY LARGE, COHERENT MESOSCALE CONVECTIVE SYSTEM THAT MOVES THROUGH THIS WEEK. HAZARDS WEATHER RISK... MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT GIVEN THE VERY ISOLATED POTENTIAL FOR SEVERE THUNDERSTORMS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
958 AM CDT SUN JUN 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 13 W FRIEND 38.24N 101.16W
06/25/2016 E1.00 INCH KEARNY KS PUBLIC
.
0515 PM TSTM WND GST 13 ENE RICHFIELD 37.33N 101.57W
06/25/2016 E65 MPH MORTON KS PUBLIC
.
0520 PM TSTM WND GST 6 NNE UTICA 38.72N 100.11W
06/25/2016 E60 MPH TREGO KS PUBLIC
.
0532 PM TSTM WND GST 4 SSE LAKIN 37.88N 101.24W
06/25/2016 E59 MPH KEARNY KS PUBLIC
.
0540 PM TSTM WND DMG 10 SSW ULYSSES 37.46N 101.44W
06/25/2016 GRANT KS LAW ENFORCEMENT
DEBRIS WERE BLOWN FROM A TANK BATTERY ONTO A
ROAD, CAUSING AUTOMOBILE ACCIDENTS.
0559 PM TSTM WND GST 7 SSW ULYSSES 37.48N 101.39W
06/25/2016 E60 MPH GRANT KS PUBLIC
.
0605 PM TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
06/25/2016 M58 MPH FINNEY KS MESONET
.
0620 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/25/2016 M70 MPH ELLIS KS MESONET
.
0630 PM TSTM WND GST 2 SW HAYS 38.85N 99.34W
06/25/2016 M61 MPH ELLIS KS MESONET
.
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SUN JUN 26 2016
KSZ081-090-262130-
BARBER KS-PRATT KS-
336 PM CDT SUN JUN 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PRATT...NORTHERN BARBER
AND EASTERN KIOWA COUNTIES UNTIL 430 PM CDT...
AT 336 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF COATS...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...SAWYER...ISABEL...COATS...LAKE CITY AND CAIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3732 9882 3755 9902 3757 9901 3772 9846
3739 9846 3738 9845
TIME...MOT...LOC 2036Z 244DEG 14KT 3744 9879
RBURGThe Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds also gusted to 60 MPH.
There was also quarter sized hail.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645266, 645267, 645268.